Alert archive / North Dakota / Tornado Warnings in 2008
Tornado Warning 52, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 11, 2008, 1:35 PM CDT for Emmons County, Morton County, North Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2008, 1:35 PM CDT (18:35 UTC)
- Expired
- Aug 11, 2008, 2:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Emmons County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 30 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 1:40 PM CDT | FUNNEL CLOUD | 15 S Menoken, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 830 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 111835 TORBIS NDC029-059-111900- /O.NEW.KBIS.TO.W.0052.080811T1835Z-080811T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 135 PM CDT MON AUG 11 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA... SOUTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 200 PM CDT * AT 133 PM CDT...THE PUBLIC REPORTED A FUNNEL CLOUD NEAR FORT RICE...OR 19 MILES SOUTH OF BISMARCK...MOVING EAST AT 14 MPH. * THE TORNADO WILL BE NEAR... FORT RICE BY 150 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4661 10034 4638 10050 4656 10074 4663 10067 TIME...MOT...LOC 1835Z 280DEG 12KT 4655 10065 $$ PJA
2 follow-up statements
000 WWUS53 KBIS 111849 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 149 PM CDT MON AUG 11 2008 NDC029-059-111900- /O.CON.KBIS.TO.W.0052.000000T0000Z-080811T1900Z/ EMMONS ND-MORTON ND- 149 PM CDT MON AUG 11 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR EXTREME SOUTHEASTERN MORTON AND NORTHWESTERN EMMONS COUNTIES... AT 146 PM CDT...THE PUBLIC REPORTED FUNNEL CLOUD NEAR FORT RICE. THIS POSSIBLE TORNADO WAS LOCATED NEAR FORT RICE...OR 21 MILES SOUTHEAST OF BISMARCK...MOVING SOUTHEAST AT 15 MPH. THE TORNADO WILL BE NEAR... RURAL NORTHWESTERN EMMONS COUNTY AT 200 PM CDT TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4661 10034 4638 10050 4653 10070 4663 10063 TIME...MOT...LOC 1849Z 299DEG 13KT 4652 10058 $$ PJA
000 WWUS53 KBIS 111857 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 157 PM CDT MON AUG 11 2008 NDC029-059-111907- /O.EXP.KBIS.TO.W.0052.000000T0000Z-080811T1900Z/ EMMONS ND-MORTON ND- 157 PM CDT MON AUG 11 2008 ...THE TORNADO WARNING FOR EXTREME SOUTHEASTERN MORTON AND NORTHWESTERN EMMONS COUNTIES WILL EXPIRE AT 200 PM CDT...100 PM MDT... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. THE ROTATION HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT THREAT. LAT...LON 4661 10034 4638 10050 4653 10070 4663 10063 TIME...MOT...LOC 1857Z 299DEG 13KT 4651 10054 $$ PJA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 11, 1:16 PM CDT, 19 minutes earlier.
Area forecast discussion, Aug 11, 1:16 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 116 PM CDT MON AUG 11 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... EXPECT COLD FRONT/TROUGH TO BE MOVING INTO EASTERN PORTIONS OF THE STATE AROUND 00Z. MAIN AREA OF SHOWERS AND THUNDERSTORMS SHOULD BE THROUGH THE AREA BY THIS TIME WITH SCATTERED SHOWERS AND THUNDERSTORMS STILL A POSSIBILITY ACROSS CENTRAL PORTIONS OF THE STATE THROUGH 06Z. UPPER LEVEL CUT OFF LOW ASSOCIATED WITH THIS SYSTEM SLOWLY LIMPS EASTWARD THROUGH SOUTHERN CANADA DURING THE SHORT TERM KEEPING THE RIDGE FROM REBOUNDING ACROSS THE NORTHERN PLAINS. THIS PLACES NORTH DAKOTA UNDER NORTHWEST FLOW ALOFT THROUGH WEDNESDAY. TEMPERATURES SHOULD REMAIN NEAR OR SLIGHT BELOW NORMAL THROUGHOUT THE SHORT TERM. BY WEDNESDAY EVENING THE CLOSED UPPER LOW LOOKS TO BE PICKED UP BY THE WESTERLIES AND DIVES SOUTHEASTWARD INTO THE LARGE TROUGH CARVED OUT OVER THE EASTERN UNITED STATES. THIS HELPS DRIVE A COLD THROUGH NORTH DAKOTA. ATMOSPHERIC SOUNDINGS SUGGEST THAT CAPPING WILL BE STRONG ENOUGH TO KEEP CONVECTION THAT DOES FORM FROM BECOMING TO STRONG OR LONG LIVED. EXPECT ONLY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS AS THE LOW TRACK SOUTHWARD OVER THE REGION THROUGH THURSDAY EVENING. .LONG TERM...FRIDAY THROUGH MONDAY... LONG TERM BEGINS WITH A CLOSED LOW ALOFT INDICATED BY BOTH THE GFS AND ECMWF OVER CENTRAL/WESTERN SOUTH DAKOTA. WRAP AROUND MOISTURE OVER CENTRAL AND SOUTHERN SECTIONS STILL LOOKS GOOD AND TWEAKED POPS SLIGHTLY HIGHER IN THE CENTRAL/SOUTH...AND DECREASED POPS FURTHER NORTH. HIGH PRESSURE RIDGE FLOPS OVER THE UPPER LOW AND SETS UP OVER NORTH DAKOTA FOR THE REMAINDER OF THE LONG TERM. THIS KEEPS THE FORECAST AREA DRY FROM SATURDAY THROUGH MONDAY. TEMPERATURES WILL WARM FROM THE UPPER 70S FRIDAY INTO THE UPPER 80S BY MONDAY. && .AVIATION...A COLD FRONT WILL MOVE THROUGH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING KEEPING SCATTERED SHOWERS AND THUNDERSTORMS GOING THROUGH 00Z. BRIEF PERIODS OF MVFR/IFR CONDITIONS POSSIBLE IN HEAVIER SHOWERS AND THUNDERSTORMS. OTHERWISE EXPECT VFR CONDITIONS. GENERAL CLEARING TONIGHT WILL LEAD TO SOME FOG OVER CENTRAL/EASTERN AERODROMES...KBIS/KMOT/KJMS. COULD SEE TEMPORARY MVFR OR IFR CONDITIONS TUESDAY MORNING BETWEEN 10Z AND 15Z. AFTER 15Z TUESDAY WILL SEE VFR CONDITIONS OVER THE ENTIRE FORECAST AREA. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR NDZ004-005-012- 013-022-023-025-035>037-046>048-050-051. && DC/RL/KS
Hazardous weather outlook, Aug 11, 5:40 AM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 540 AM CDT MON AUG 11 2008 NDZ001-002-009-010-017>020-031>034-040>045-121045- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN- ADAMS-SIOUX- 540 AM CDT MON AUG 11 2008 /440 AM MDT MON AUG 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME MAY CONTAIN BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003-011-021-121045- RENVILLE-WARD-MCLEAN- 540 AM CDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 PM THIS AFTERNOON. OCCASIONAL THUNDERSTORMS TODAY...SOME CONTAINING HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-121045- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH- KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 540 AM CDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING. OCCASIONAL THUNDERSTORMS TODAY...SOME CONTAINING HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Local storm report, Aug 11, 1:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
123 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM TORNADO 3 NW MENOKEN 46.85N 100.58W
08/11/2008 BURLEIGH ND PUBLIC
KICKING UP DUST NORTHEAST OF MENOKEN REST AREA
&&
VROLLERLocal storm report, Aug 11, 1:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
125 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM FUNNEL CLOUD 2 NW MENOKEN 46.84N 100.56W
08/11/2008 BURLEIGH ND LAW ENFORCEMENT
REPORTED BY BURLEIGH COUNTY DEPUTY
&&
VROLLERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:30 PM CDT | Areal Flood Advisory | BIS | Billings, Stark | 3 hr |
| Aug 10, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 65 min |
| Aug 10, 9:20 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 55 min |
| Aug 10, 10:16 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 59 min |
| Aug 10, 11:44 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Mountrail, Renville, Ward | 61 min |
| Aug 11, 3:53 AM CDT | Flash Flood Watch | BIS | Bottineau, Burleigh, Dickey, Emmons, Foster, Kidder and 10 more | 15 hr |
| Aug 11, 10:07 AM CDT | Areal Flood Advisory | BIS | Dickey, Foster, LaMoure, Logan, McIntosh, Stutsman | 4 hr |
| Aug 11, 1:08 PM CDT | Tornado Warning | BIS | Burleigh | 37 min |
| Aug 11, 2:34 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 41 min |
| Aug 11, 3:16 PM CDT | Areal Flood Advisory | BIS | Stutsman | 3 hr |
| Aug 11, 3:30 PM CDT | Areal Flood Advisory | BIS | Dickey, McIntosh | 3 hr |
| Aug 11, 3:40 PM CDT | Tornado Warning | BIS | McLean, Sheridan | 35 min |
| Aug 11, 4:13 PM CDT | Tornado Warning | BIS | Sheridan | 32 min |
| Aug 11, 4:23 PM CDT | Tornado Warning | BIS | McHenry | 37 min |
| Aug 11, 4:45 PM CDT | Tornado Warning | BIS | McHenry | 30 min |
| Aug 11, 5:40 PM CDT | Tornado Warning | BIS | Pierce | 35 min |
Nearby
Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.